ESPN 50th Annual Meeting

ESPN 2017


 
NEPHROTIC SYNDRFOME AND ACUTE KIDNEY INJURY IN A GIRL TREATED WITH LITHIUM CARBONATE
JAKUB ZIEG 1 JAROMIR HACEK 1 Nadezda Simankova 1 Ondrej Hradsky 1 Zdenek Hribal 1

1- 2ND FACULTY OF MEDICINE, CHARLES UNIVERSITY IN PRAGUE AND MOTOL UNIVERSITY HOSPITAL
 
Introduction:

            Lithium carbonate has been used for decades in psychiatry for the treatment of depression and bipolar disorder. However, this medicine has several renal side effects. These include nephrogenic diabetes insipidus, chronic tubulointerstitial nephritis, distal renal tubular acidosis and rarely nephrotic syndrome. In addition, lithium intoxication can also lead to acute kidney injury (AKI). Majority of patients recover after lithium treatment discontinuation. 

Material and methods:

         An 18-year-old white Caucasian female with anxiety disorder and depression was referred to our hospital because of nephrotic syndrome and anuric AKI. Current medication included lithium

carbonate, amitriptylin, quetiapine and zolpidem. She had been on lithium treatment for 2 years. Her lithium serum levels and renal functions had been repeatedly within the normal range. On initial

examination, her blood pressure was 132/75 mmHg, she had significant bilateral periorbital edema and swelling of the hands and legs. The following laboratory values were noted: hemoglobin 12.2

g/dl, leukocytes 17.3 x 109/l, thrombocytes 267 x 109/l, total protein 40 g/l, serum albumin  22.1 g/l, urea 24.2 mmol/l, creatinine 245 µmol/l, sodium 120mmol/l, potassium 6.7 mmol/l, bicarbonate

23 mmol/l, total cholesterol 9.5 mmol/l, serum lithium 1.88 mmol/l (normal range 0.3-1.3 mmol/l). Urinalysis showed total protein to creatinine spot urine ratio 225.5 mg/mmol without hematuria. Ultrasonographic examination of kidneys showed only mild diffuse parenchymal lesion. 

Results:

Percutaneous kidney biopsy was performed and revealed minimal change disease. Lithium therapy was discontinued and symptomatic management with fluid restriction, electrolyte and albumin infusions along with diuretics was initiated. Finally, our patient went into full remission in 31 days after lithium treatment discontinuation. At this time lithium was first not detected in serum of our patient.

Conclusions:

Lithium administration was a cause of AKI and nephrotic syndrome in our patient. She fully recovered without corticosteroids. Measurement of serum lithium levels was useful in anticipating the time of full remission.